I have been on Lexapro for about 8 months for social anxiety, general anxiety, and mild-depression. It has really helped alleviate those symptoms, but I have gained about 30 pounds during that time. I don't have any motivation to exercise, and have a huge appetite. I am not exactly sure if it is the Lexapro alone causing this, but I think it is a big part of it. I am looking for a medication that may help with my symptoms, as well as help me to lose some weight. I used to be an avid cyclist and would like to enjoy that hobby again.
Has anyone found a medication that may help? I have done some research and am thinking about asking my doctor about Cymbalta or Wellbutrin, but was hoping for some first-hand knowledge.
Thanks for you time.
My appetite also dramatically increased, I was hungry ALL the time. I didn't feel like going out to exercise either (and, well, it was the middle of summer in Florida) but I wish I would have! I remember my doc telling me one time that less than 2% of people have TRUE, unexplained weight gain with Lexapro. The other ones that gain weight, it's a simple calories in versus calories out deal (that was true for me). And even that number is suppose to be low. I know a couple people who never gained a pound on Lexapro (LUCKY).
I don't know about cymbalta or wellbutrin, hopefully you can get good responses from those with experience!
the doc's a liar..at least bout the "unexplained" weight gain percentage. Lexapro and other SSRI's notoriously cause weight gain in just about everyone. You can fight it with exercise,but given how apathetic SSRIs make most feel, it's unlikely you will have that kind of motivation. These fun drugs re-uptake serotonin supplies. they don't give your body more, they deprive the serotonin fleetingly, to flood more at a time when it does transmit. Seratonin regulates your appetite as well as mood, but though this re-uptake effect boosts mood, it also tricks your body into thinking you're starving all the time. It doesn't make too much sense, you would think it would have the opposite effect on your appetite and initially apparently it does. But over time..something happens. I suspect your brain chemistry is trying to adjust itself and overcompensates somehow, i think this may also explain why SSRIs make lots of us feel like zombies and often times they just stop working altogether. so,yeah, I think they suck. but that's just me..they help when you are desparately unhappy but otherwise i would steer clear. I take 5-htp..it's not well researched unfortunatley but it is boosting my mood in a very similar way to Lexapro but without the crappy side effects, including weight gain. it's actually known to help weight loss. the difference? it's a serotonin booster. it creates more serotonin in your body rather than just influencing how your brain utilizes the seratonin it already has. Just my 2 cents ..
lexapro is good in some ways like stopping you from dwelling on things that annoy you which is good butttt it also makes you not care about things you should care about. weird. i remember when i was taking it, every day i would say i have to go to the gym but then i never did cause i just blew it off. even though these meds make u feel better in some ways, over all they suk. lol
you get rid of 1 symptom and then get 3 more. its pointless unless your very very depressed. there has to be another way to fix our anxieties...
within 6 weeks - gained bout 5 lbs; as of last week, I stopped med --> as weight gain will be difficult to contend w/ & cause more depression. So, while starting Lexi, I was jogging 3 miles a day!!!! Typically, I always felt extremely hungry after jogging - not w/ Lexi in the system THO.
While I was not eating more, I gained weight - Yet,
after stopping Lexi, I noticed immeciate upsurge in appetite after jogging, which is seeming more normal (metabolism is affected severely when using the DRUG).
Hey Im 20 and was on lexapro for 3 months Ive gained 15 pounds and recently stopped taking lexapro because of zombie side effects and the weight gain.Has anyone been able to lose the weight
please tell me how and if you did.I wish I would have done my research.Well Since Ive stopped it now Im Having withdraws.Danmed if you do danmed if you don't. Has anyone found an anxiety drug that doesn't make you feel tired or weight gain side effects
I started taking Lexapro 3 weeks ago and I have had no appetite. I feel really sick to my stomach 90% of the time. I know this is crazy but I actually need to gain the weight. I am 99 pounds and tall. I do not have an eating disorder but I need to get my appetite back, I can't afford to lose any more weight. Has anyone else noticed that at first you lose your appetite? I have also vomited a few times, I don't know if it is because of my anxiety or because of the medication. Or is this a side effect that is only happening to me? I am only taking 5mg and I have been really emotional. I am nervous. Does it take a long time for it to start really working? Or am I maybe on to small of a dose? Thank you for any advise.
20 mg of Lexapro per day for 6 years + 140 # of extra blubber. Doctor NEVER told me anything about possible weight gain.. I am finding a new doctor . I am also really PO'd since I paid a fortune to Baptist Weight Loss Clinic and they had a complete list of meds I take and never once mentioned that this was an issue .. As of today I am splitting my dose and will find a new docotr after the New Year.
I am glad to hear this all about Lexapro... not going to try that! I gained 10 pounds with Zoloft and a few more with Wellbutrin, even though I THOUGHT I wasn't supposed to gain with that one.... I think I'll try to ween off everything and try 5-HTP. I have read some about it and a friend's doc even recommended it instead of starting her on anti-depressents.... hope that helps someone...
I started Lexapro 10 mg 3 months ago and have gained 10 unexplained pounds. I'm small, only 115 pounds to start with so a 10 pound gain in 3 months is pretty significant. Lexapro alleviated my anxiety immediately, but I'm now depressed about the weight gain. I plan to finish my bottle of pills and go off the med. by the way, doctor never mentioned weight gain and since I've never been on a drug like this before, was not aware this was a side effect.
Hi, I am new to this group and would like to share my experience also. Back in Nov, I was hospitalized for depression, they found my TSH was up and did a sonogram on my thyroid which showed 3 nodules. So I was started on Levothyroxine which is all well and good. Now I had a reason for my 10 pound weight gain. My Lexapro was upped to 20 mg. from 10mg. All the while I am working out at the gym about 8 hours a week, doing SHRED, cardio and yoga. I continued to GAIN another 10 pounds which put me at the heaviest I have EVER been not pregnant and 158 lbs! All the while I am thinking its my hypothyroidism. I went to a new Endocrinologist to find out why I am unable to lose any weight, I don't eat a lot and didn't even gain weight when I had to surgeries within 8 months that put me on the couch for several weeks. He pointed out the Lexapro to me and then I found out all of these horror stories on the internet. Most of my weight gain is in the midsection. I always had a flat belly. Now I feel as if I have a spare tire around my mid-section which I hate! I skipped my dose today and if I need to taper off, I will. I am an RN and cant believe I missed this. I am mortified by how I look and feel like a fat freak. All of these pounds feel like a heavy winter coat. I will be posting updates once I get this poison out of my system, I am worried about my anxiety and depression but with working out so much, hopefully I can handle myself.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.